Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 394, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 22, 2003, 3:48 PM CDT for Barbour County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2003, 3:48 PM CDT (20:48 UTC)
- Expired
- Jul 22, 2003, 4:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Barbour County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 2:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 491 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
107 WUUS54 KBMX 222048 SVRBHM ALC005-222115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 348 PM CDT TUE JUL 22 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARBOUR COUNTY IN SOUTHEAST ALABAMA * UNTIL 415 PM CDT * AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 11 MILES NORTHEAST OF EUFAULA TO EUFAULA...MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...RURAL EAST CENTRAL BARBOUR COUNTY. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3207 8516 3192 8531 3175 8499 3208 8490 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:20 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 22, 2:20 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 220 PM CDT TUE JUL 22 2003 FIRST ROUND OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH MCS MOVED THROUGH EARLIER TODAY AND PROVIDED A COOL POOL WHICH HAS STABILIZED OUR NORTHERN AREAS. CURRENT THINKING IS THAT ANY SEVERE WEATHER WHICH MAY DEVELOP WILL BE CONFINED SOUTH OF THE LINE OF CONVECTION. THIS LINE IS CURRENTLY MOVING THROUGH THE SOUTHERN SECTIONS OF THE CWA. HOWEVER...STILL EXPECTING SHOWERS AND THUNDERSTORMS FOR ALL AREAS ASSOCIATED WITH APPROACHING COLD FRONT. WILL GO WITH SCATTERED WORDING FOR OUR NORTHERN COUNTIES AND LIKELY FOR OUR SOUTHERN TIER FOR TONIGHT. COLD FRONTAL PASSAGE SHOULD OCCUR OVERNIGHT BRINGING A NICE TREAT OF COOLER AND DRIER AIR. PLAN TO KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE SOUTH FOR WEDNESDAY AS FRONT SLOWLY MAKES ITS WAY TO THE GULF. THE REST OF THE WEEK LOOKS DRY AND PLAN ON NOT INCLUDING ANY PRECIP CHANCES UNTIL SATURDAY. TEMPS WILL BE COOLER THAN NORMAL JULY HIGH TEMPS. LOW TEMPS ON WED AND THU NIGHT SHOULD BE AROUND RECORD LOWS IN BHM AND MGM. A NICE RELIEF INDEED. THE UPPER LEVEL PATTERN OF RIDGE IN THE WEST AND TROUGH IN THE EAST WILL CONTINUE THROUGHOUT THE FORECAST PERIOD. ONLY MINOR CHANGES ARE NOTICED. ONCE TROUGH DIGS FURTHER SOUTH...IT WILL SLOWLY BEGIN TO FLATTEN AS RETURN FLOW FROM THE GULF BRINGS IN A WARM AND MOIST AIRMASS. THIS WILL PROVIDE A TYPICAL SUMMERTIME WEATHER PATTERN OF SHOWERS AND THUNDERSTORMS IN THE AFTERNOON AND WARMER HIGHS FOR THE START OF THE WORK WEEK. .PRELIMINARY NUMBERS... BHM 68 84 62 86 65/ 50 30 00 00 MGM 72 87 65 88 67/ 70 50 00 00 .BHM...NONE. KH/99
Hazardous weather outlook, Jul 22, 1:20 PM CDT, 2 hours 28 minutes before
ALZ011>015-017>050-222100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 120 PM CDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (TODAY AND TONIGHT)... AN UNSTABLE AIRMASS AND AN ADVANCING COLD FRONT WILL KEEP A CHANCE STRONG TO SEVERE SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH THIS AFTERNOON...ESPECIALLY SOUTH OF INTERSTATE 20. HOWEVER...AS THE AFTERNOON PROGRESSES...THE THREAT OF SEVERE STORMS WILL GRADUALLY GET LIMITED TO THE SOUTHERN PART OF THE STATE...AS A RAIN- COOLED STABLE AIRMASS SPREADS OVER THE AREA FROM THE NORTH. THE PRIMARY THREAT WITH ANY SEVERE THUNDERSTORMS THAT DEVELOP TODAY WILL BE DAMAGING STRAIGHT LINE WINDS. THE SEVERE WEATHER THREAT IS EXPECTED TO END IN THE EVENING... ALTHOUGH SHOWERS AND THUNDERSTORMS MAY CONTINUE INTO THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY AFTERNOON...ROUGHLY FROM SELMA...MONTGOMERY...AND AUBURN SOUTHWARD. ONCE AGAIN...THE PRIMARY THREAT IS DAMAGING STRAIGHT LINE WINDS. BEYOND WEDNESDAY...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR... LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS LATER THIS AFTERNOON.
In the hours before
Special weather statement, Jul 22, 9:48 AM CDT, 6 hours before
ALZ012-013-015-221530-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
948 AM CDT TUE JUL 22 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR FAYETTE...WALKER AND LAMAR
COUNTIES UNTIL 1030 AM CDT...
.LOCALLY HEAVY RAINFALL IS LIKELY FROM APPROACHING THUNDERSTORMS.
AT 944 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM CORDOVA TO 7 MILES SOUTHWEST OF KENNEDY...
MOVING EAST AT 25 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
STUDDARDS CROSSROADS...KENNEDY...JASPER...FAYETTE...CARBON HILL...
BERRY...BELK AND PARRISH THROUGH 1030 AM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. VERY HEAVY
RAINFALL CAN BE EXPECTED IN A SHORT PERIOD OF TIME...PRODUCING
LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS.
LAT...LON 3394 8725 3379 8819 3357 8818 3357 8776
3373 8706Special weather statement, Jul 22, 1:40 PM CDT, 2 hours 8 minutes before
ALZ021-027>045-047-222200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 140 PM CDT TUE JUL 22 2003 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM SEVERE THUNDERSTORM WATCH NUMBER 798... BIBB...CHILTON...CLAY...CLEBURNE...COOSA... GREENE...HALE...PERRY...RANDOLPH...TALLADEGA... THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 798 WHICH IS IN EFFECT UNTIL 500 PM... AUTAUGA...CHAMBERS...DALLAS...ELMORE...LEE... LOWNDES...MACON...MARENGO...MONTGOMERY...SUMTER... TALLAPOOSA...
Special weather statement, Jul 22, 1:52 PM CDT, 1 hour 56 minutes before
ALZ039-221945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 152 PM CDT TUE JUL 22 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR MARENGO COUNTY UNTIL 245 PM CDT... AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 7 MILES SOUTHWEST OF MYRTLEWOOD...MOVING EAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MYRTLEWOOD...SWEET WATER...THOMASTON AND MAGNOLIA THROUGH 245 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. LAT...LON 3226 8809 3208 8810 3201 8755 3228 8753
Special weather statement, Jul 22, 2:41 PM CDT, 1 hour 7 minutes before
ALZ021-027>045-047-222200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 241 PM CDT TUE JUL 22 2003 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM SEVERE THUNDERSTORM WATCH NUMBER 798... AUTAUGA...BIBB...CHAMBERS...CHILTON...CLAY... CLEBURNE...COOSA...DALLAS...ELMORE...GREENE... HALE...MARENGO...PERRY...RANDOLPH...SUMTER... TALLADEGA...TALLAPOOSA... THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 798 WHICH IS IN EFFECT UNTIL 500 PM... LEE...LOWNDES...MACON...MONTGOMERY...
Special weather statement, Jul 22, 2:59 PM CDT, 49 minutes before
ALZ021-027>045-047-222200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 259 PM CDT TUE JUL 22 2003 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM SEVERE THUNDERSTORM WATCH NUMBER 798... AUTAUGA...BIBB...CHAMBERS...CHILTON...CLAY... CLEBURNE...COOSA...DALLAS...ELMORE...GREENE... HALE...LEE...LOWNDES...MACON...MARENGO... MONTGOMERY...PERRY...RANDOLPH...SUMTER...TALLADEGA... TALLAPOOSA...
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:03 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 57 min |
| Jul 21, 7:14 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 46 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.